SJS Symptoms Overlap TEN Symptoms - Both Are Very Serious
Stevens Johnson Syndrome, commonly known as SJS, is a serious disorder that affects the skin. Cases of SJS vary in their severity, though as extreme cases have resulted in death, each should be considered potentially life-threatening. Since the appearance of SJS symptoms sometimes develop into a more extreme version of the disease and because these first symptoms also compromise the body’s naturally protective line of defense - the integumentary system - minor threats of infection assume greater significance.
SJS manifests from negative reactions to drugs. For many people, the body handles the foreign chemicals of prescription drugs by metabolizing them, just like the digestive and circulatory systems participate in metabolizing food. In essence, metabolism is a set of pathways, a particular route which chemicals take to sustain a living organism - either breaking down chemicals into smaller building blocks (catabolism), or building up (anabolism).
SJS emerges because a drug chemical - even those like acetaminophen or ginseng – can cause a mistaken metabolic response. The body produces certain proteins in this response, which result in an immunological cascade effect. Ultimately, the cascade affects certain cells, keratinocytes, which hold the outer layer of the skin, epidermis, in close contact with the dermis, the deeper skin tissue. Over 95% of the epidermal cells are keratinocytes. When these are compromised by the immune response, the integrity of the skin itself is compromised. Since the skin’s primary function is to keep foreign pathogens from affecting other systems, SJS comes with risk of secondary infections. Those who are diagnosed with SJS are treated in burn units, when possible, since the risk of infection is similar to that of burn victims.
Drugs that have been associated with these reactions are: sulfonamides (antibiotics), penicillins (antibiotics), barbiturates (sedatives), lamotrigine, phenytoin, and Dilantin (anticonvulsants), Bextra, and Celebrex (cox-2 inhibitors). Patients taking these medications for long periods of time have been known to become symptomatic, though there is a higher prevalence of the side effect from certain ones, sometimes resulting in a recall.
A skin rash sometimes appears after the patient has a virus and may be called “vasculitis,” or “exanthema.” When the rash blisters and skin begins to die and slough away, the condition is “erythema multiforme.” When other flu-like symptoms are also present and the rash allows the epidermal layer of more than 10% of the body’s surface to detach in sheets leaving raw, exposed skin, it is instead a case of SJS. The distinction is important to observe because SJS is itself an illness in which one’s immune resistance is lowered, but also because it overlaps with a more severe case.
When the skin loss affects between 10 and 30% of the body, SJS is said to overlap with toxic epidermal necrolysis (TEN). Necrolysis in this medical sense refers to cell death. Epidermal necrolysis characterizes the fact that the cells involved are those of the skin. When the body’s inflammatory response to an antigen (whether caused by a drug the system finds toxic or a virus) is so severe that over 30% of the skin is destroyed, doctors diagnose TEN .